Alert archive / Maine / Special Weather Statements in 2012
Special Weather Statement, NWS Gray, ME
NWS Gray, ME issued this special weather statement at Aug 9, 2012, 4:03 PM EDT for Somerset County, Maine. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2012, 4:03 PM EDT (20:03 UTC)
- Expired
- Aug 9, 2012, 4:30 PM EDT
- In force
- 27 min
- Issued by
- NWS Gray, ME
County Somerset County, ME
The radar
The Portland,ME radar (KGYX), 179 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 8.1 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -227 J/kg
- Mixed-layer LCL
- 1306 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
835 WWUS81 KGYX 092003 SPSGYX SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 403 PM EDT THU AUG 9 2012 MEZ009-092030- CENTRAL SOMERSET- 403 PM EDT THU AUG 9 2012 ...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY THROUGH 430 PM EDT... AT 403 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER SOMERSET COUNTY...OR ABOUT 11 MILES SOUTH OF JACKMAN...MOVING EAST AT 20 MPH. THIS STRONG THUNDERSTORM WILL AFFECT PRIMARILY RURAL AREAS THROUGH 430 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS... EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. LAT...LON 4559 7003 4538 7003 4538 7041 4555 7042 $$ KIMBLE
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this special weather statement went out at Aug 9, 3:52 PM EDT, 11 minutes earlier.
Area forecast discussion, Aug 9, 3:52 PM EDT, 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 352 PM EDT THU AUG 9 2012 .SYNOPSIS... A WEAK COLD FRONT WILL SLOWLY SAG INTO NORTHERN NEW HAMPSHIRE AND WESTERN MAINE BEFORE BECOMING STATIONARY THIS EVENING. LOW PRESSURE WILL DEVELOP ON THIS BOUNDARY TONIGHT OVER THE OHIO VALLEY AND WILL TRACK NORTHEAST INTO WESTERN NEW YORK ON FRIDAY...LIFTING THE FRONT BACK NORTH INTO CANADA. LOW PRESSURE WILL SLOWLY DRIFT NORTHWARD OUT OF WESTERN NEW YORK FRIDAY NIGHT THROUGH SATURDAY...DRIVING A COLD FRONT THROUGH THE REGION SATURDAY NIGHT. A TROUGH OF LOW PRESSURE WILL LINGER OVER THE AREA ON SUNDAY. HIGH PRESSURE WILL BUILD SOUTH OF NEW ENGLAND SUNDAY NIGHT THROUGH MONDAY...SHIFTING OFFSHORE ON TUESDAY. LOW PRESSURE WILL APPROACH NEW ENGLAND ON WEDNESDAY. && .NEAR TERM /THROUGH TONIGHT/...SHOWERS AND STORMS WERE FORMING THIS AFTERNOON ALONG A BOUNDARY EXTENDING FROM CENTRAL MASSACHUSETTS THROUGH THE COASTAL PLAIN OF NEW HAMPSHIRE AND SOUTHWESTERN MAINE. ONSHORE FLOW WAS OBSERVED ON THE OCEANWARD SIDE OF THIS BOUNDARY. THIS ACTIVITY SHOULD CONTINUE OVERNIGHT IN THE SOUPY AIR MASS ON THE INLAND SIDE OF THIS BOUNDARY...WITH LOCALLY HEAVY RAINFALL AMOUNTS. OVERNIGHT TONIGHT THERE SHOULD BE ABUNDANT FOG ONCE AGAIN...LOCALLY DENSE. && .SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/... A SURFACE LOW BEGINS TO STRENGTHEN FRIDAY MORNING IN THE GREAT LAKES AND FORCE MORE SHOWERS AND THUNDERSTORMS FRIDAY AFTERNOON AND EVENING...ESPECIALLY AWAY FROM THE COAST. ON FRIDAY NIGHT A SHORTWAVE WILL ROTATE AROUND THE LOW AND ACROSS THE GULF OF MAINE. THIS ROBUST FEATURE...COMBINED WITH AN ABNORMALLY MOIST AIR MASS IN PLACE OVER THE AREA (MODELS CONSISTENTLY FORECASTING PRECIPITABLE WATER VALUES OF 2.0+ INCHES)...COULD YIELD SIGNIFICANT HEAVY PRECIP LATE FRIDAY NIGHT INTO SATURDAY MORNING ALONG THE COASTAL PLAIN OF NEW HAMPSHIRE AND WESTERN MAINE. && .LONG TERM /SATURDAY THROUGH THURSDAY/... IN THE OUTLOOK PERIOD OVERALL A MEAN L/WV TROF POSITION WILL TRY TO SET UP OVER THE NEXT WEEK WITH SEVERAL PROGRESSIVE S/WVES TO MOVE INTO THIS DEVELOPING MEAN TROF POSITION. THIS WILL MEAN SEVERAL CHANGES IN AIR MASSES EXPECTED. IN MORE DETAIL...A WARM/VERY MOIST/ UNSTABLE SOUTHERLY FLOW WILL CONTINUE THROUGH SATURDAY SO TROPICAL SHOWERS WITH HEAVY DOWNPOURS AND AREAS OF FOG CAN BE EXPECTED. VERY HUMID CONDITIONS WILL CONTINUE INTO SAT NIGHT UNTIL A FRONT SWINGS THRU THE AREA AT THE SFC AND ALOFT...THIS WILL THEN BEGIN TO BRING A DRIER AMS INTO THE REGION. WHATS LEFT OF THE UPPER TROF MOVES ACROSS THE FORECAST AREA SUNDAY SO SOME INSTABILITY SHWRS CAN'T BE RULED OUT BUT WILL BE MAINLY IN THE AFTN BEING CAUSED BY DIURNAL HEATING. A PLEASANT DAY IS EXPECTED MONDAY WITH A DRIER AMS BUT MILD TEMPS REACHING INTO THE 80S. THE NEXT SYSTEM APPROACHES ON TUESDAY WITH MORE SHOWERS EXPECTED TO ARRIVE ALONG WITH INCREASINGLY HUMID CONDITIONS. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... SHORT TERM...LOW CLOUDS AND FOG WILL SPREAD FROM THE COAST INLAND OVERNIGHT WITH WIDESPREAD IFR TO LIFR CONDITIONS. FOG WILL PERSIST INTO MIDMORNING ON FRIDAY THEN A BREAK BEFORE SHOWERS AND THUNDERSTORMS DEVELOP AGAIN FRIDAY AFTERNOON AND EVENING...YIELDING MVFR AND AREAS OF IFR. LONG TERM /SATURDAY THROUGH TUESDAY/...IFR OR LIFR CONDITIONS SATURDAY AS A WRM FNT THEN CD FNT MOVE THRU. ISOLD TO SCT SHRA/TSTMS PSBL SUNDAY WITH PSBL MVFR CIG/VSBY. WEAK HIGH PRES GIVES US VFR WX MONDAY. && .MARINE... SHORT TERM...LIGHT ONSHORE FLOW WILL CAUSE SEAS TO RISE TO 3 TO 4 FEET BY FRIDAY NIGHT. LONG TERM /SATURDAY THROUGH TUESDAY/... WINDS WILL STAY BLO SCA CRIT SAT AND SAT NIGHT ALTHOUGH THE PROLONGED ONSHORE FETCH MAY PRODUCE SEAS TO AROUND 5 FT OVER THE OUTER WATERS SO A SCA FOR SEAS MAY BE NEEDED SAT INTO SUN. OTRW FOR THE REMAINDER OF THE OUTLOOK PERIOD WINDS/SEAS TO REMAIN BLO SCA CRIT. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...NONE. NH...NONE. MARINE...NONE. && SHORT TERM...STJEAN
Hazardous weather outlook, Aug 9, 3:22 PM EDT, 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 322 PM EDT THU AUG 9 2012 MEZ007>009-012>014-018>028-NHZ001>010-013-014-101930- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD- SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO- NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL- SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP- STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM- 322 PM EDT THU AUG 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW...ALTHOUGH SOME TROPICAL SHOWERS MAY PRODUCE HEAVY RAINS FRIDAY NIGHT INTO SATURDAY THAT MAY BE ENOUGH TO CAUSE SOME LOCAL FLOODING ISSUES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. ANZ150>154-101930- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 322 PM EDT THU AUG 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, Aug 9, 1:36 PM EDT, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
136 PM EDT THU AUG 9 2012
MEZ008-009-013-014-091815-
CENTRAL SOMERSET-NORTHERN FRANKLIN-SOUTHERN FRANKLIN-SOUTHERN
SOMERSET-
136 PM EDT THU AUG 9 2012
...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY AND FRANKLIN
COUNTY THROUGH 215 PM EDT...
AT 136 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
6 MILES NORTHEAST OF CARRABASSETT VALLEY TO SALEM...OR ALONG A LINE
EXTENDING FROM 16 MILES EAST OF EUSTIS TO 16 MILES NORTH OF
FARMINGTON...MOVING NORTHEAST AT 35 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND STRONG...SALEM...
CARRABASSETT VALLEY...AVON...KINGFIELD...NEW PORTLAND...CARATUNK...
THE FORKS...SOLON AND LAKE MOXIE THROUGH 215 PM EDT.
HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED.
IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5
MILES AWAY FROM THE PARENT THUNDERSTORM.
LAT...LON 4533 6970 4499 6963 4477 7031 4499 7037
4519 7024 4545 6975
MARINESpecial weather statement, Aug 9, 2:10 PM EDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
210 PM EDT THU AUG 9 2012
MEZ009-091900-
CENTRAL SOMERSET-
210 PM EDT THU AUG 9 2012
...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY THROUGH 300 PM
EDT...
AT 209 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER SOMERSET COUNTY...OR ABOUT 8 MILES
NORTH OF JACKMAN...MOVING NORTHEAST AT 10 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT SOMERSET COUNTY NEAR THE CANADIAN BORDER
THROUGH 300 PM EDT.
HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED.
LAT...LON 4576 6988 4567 7036 4573 7041 4580 7043
4585 7037 4587 7034 4588 7029 4591 7027
4597 7015 4597 7006
KIMBLESpecial weather statement, Aug 9, 2:17 PM EDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
217 PM EDT THU AUG 9 2012
MEZ009-091900-
CENTRAL SOMERSET-
217 PM EDT THU AUG 9 2012
...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY THROUGH 300 PM
EDT...
AT 218 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES NORTHWEST OF CARATUNK...OR ABOUT
22 MILES EAST OF EUSTIS...MOVING NORTHEAST AT 15 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND CARATUNK...THE FORKS AND
LAKE MOXIE THROUGH 300 PM EDT.
HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED.
LAT...LON 4540 6973 4540 6972 4537 6972 4516 7001
4528 7020 4550 6994
KIMBLELocal storm report, Aug 9, 3:06 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
306 PM EDT THU AUG 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0303 PM HAIL 2 SE MILTON 43.39N 70.96W
08/09/2012 M0.25 INCH YORK ME TRAINED SPOTTER
&&
EVENT NUMBER GYX1200230
POHLSpecial weather statement, Aug 9, 3:16 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 316 PM EDT THU AUG 9 2012 MEZ021-092000- KENNEBEC- 316 PM EDT THU AUG 9 2012 ...STRONG THUNDERSTORMS WILL IMPACT KENNEBEC COUNTY THROUGH 400 PM EDT... AT 316 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER READFIELD...OR ABOUT 11 MILES NORTHWEST OF AUGUSTA...MOVING EAST AT 15 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND READFIELD...FAYETTE... BELGRADE AND SIDNEY THROUGH 400 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS... EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. LAT...LON 4456 6973 4434 6969 4432 7005 4446 7007 KIMBLE
Special weather statement, Aug 9, 4:03 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 403 PM EDT THU AUG 9 2012 MEZ009-092030- CENTRAL SOMERSET- 403 PM EDT THU AUG 9 2012 ...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY THROUGH 430 PM EDT... AT 403 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER SOMERSET COUNTY...OR ABOUT 11 MILES SOUTH OF JACKMAN...MOVING EAST AT 20 MPH. THIS STRONG THUNDERSTORM WILL AFFECT PRIMARILY RURAL AREAS THROUGH 430 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS... EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. LAT...LON 4559 7003 4538 7003 4538 7041 4555 7042 KIMBLE
The office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 12:47 PM EDT | Special Weather Statement | GYX | Franklin | 43 min |
| Aug 9, 1:08 PM EDT | Special Weather Statement | GYX | Somerset | 52 min |
| Aug 9, 1:36 PM EDT | Special Weather Statement | GYX | Franklin | 39 min |
| Aug 9, 2:10 PM EDT | Special Weather Statement | GYX | Somerset | 50 min |
| Aug 9, 2:17 PM EDT | Special Weather Statement | GYX | Somerset | 43 min |
| Aug 9, 2:42 PM EDT | Severe Thunderstorm Warning | GYX | York | 48 min |
| Aug 9, 3:16 PM EDT | Special Weather Statement | GYX | Kennebec | 44 min |
| Aug 9, 3:28 PM EDT | Severe Thunderstorm Warning | GYX | York | 32 min |
| Aug 9, 4:07 PM EDT | Areal Flood Advisory | GYX | York | 53 min |
| Aug 9, 4:56 PM EDT | Special Weather Statement | GYX | Merrimack | 34 min |
| Aug 9, 6:13 PM EDT | Severe Thunderstorm Warning | GYX | Coos, Grafton | 34 min |
| Aug 9, 6:37 PM EDT | Special Weather Statement | GYX | Coos | 38 min |
Nearby
Special Weather Statements in Maine, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.